Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 273, NWS Shreveport, LA

June 12, 2003San Augustine County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 12, 2003, 6:38 PM CDT for San Augustine County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 6:38 PM CDT (23:38 UTC)
Expired
Jun 12, 2003, 7:15 PM CDT
In force
37 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County San Augustine County, TX

The radar

The Shreveport radar (KSHV), 118 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2309 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 122338
SVRSHV
TXC405-130015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
637 PM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAN AUGUSTINE COUNTY IN EASTERN TEXAS

* UNTIL 715 PM CDT

* AT 637 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL
  NACOGDOCHES COUNTY...OR ABOUT 13 MILES WEST OF SAN AUGUSTINE...  
MOVING SOUTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE READY TO ACT
QUICKLY.

THIS THUNDERSTORM WILL PRODUCE STRONG DAMAGING WINDS UP TO 60 MPH

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SAN AUGUSTINE COUNTY IN EASTERN TEXAS
UNTIL 715 PM CDT.

LAT...LON 3160 9431 3134 9428 3120 9412 3147 9406

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:45 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 12, 2:45 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT THU JUN 12 2003

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON HAVE REMAINED
MOSTLY SOUTH OF INTERSTATE 20. VERY HIGH CAPES AND MUCH WEAKER
CAPPING THAN NORTH OF INTERSTATE 20. WILL LEAVE IN CHANCE CATEGORY
OVERNIGHT. MOST OF THIS ACTIVITY WILL MOVE EAST AND OR DISSIPATE...
BUT STRONG SHORT WAVE RIDING RED RIVER VALLEY COULD BRING BACK
PERIPHERAL ACTIVITY BEFORE SUNRISE. THIS WAVE WILL RESULT IN HIGHER
POPS ELSEWHERE IN THE REGION. NOT SURE WHETHER CLUSTER OF SHOWERS
AND THUNDERSTORMS CURRENTLY MOVING TOWARDS AREA IS FORERUNNER OF
THIS COMING EARLY...OR A SEPARATE ROUND.

WILL GO PRETTY CLOSE TO MET GUIDANCE ON TEMPS AS THEY HAVE MORE
ACCURATELY REFLECTED THE MUCH LOWER CLOUD COVER TEMPERATURES ACROSS
AREA TODAY. MODELS VARYING WIDELY ON POPS THRU FORECAST PERIOD. ETA
HAS BECOME THE WET MODEL...AVN QUITE DRY. ALL MODELS RAISING CHANCES
ON SATURDAY AS A FRONTAL BOUNDARY REACHES THE NORTHERN FRINGE OF
AREA. ETA REALLY WRAPS WINDS INTO IMPRESSIVE SURFACE LOW DEVELOPMENT
OVER THE AREA LATER IN WEEKEND. BUT PUSHES HIGHER INSTABILITY SOUTH
OF LOW...NEAR GULF. AVN PUSHES BOUNDARY SOUTH SLOWER...LACKING AS
MUCH CIRCULATION. HOWEVER...IT BLOWS UP DOUBLE DIGIT NEGATIVE LIS
JUST NORTH AND WEST OF AREA SATURDAY AND SUNDAY. ETA DEVELOPS SEVERAL
PERIODS OF GOOD UPPER LEVEL DIRECTIONAL DIVERGENCE THRU WEEKEND...DUE
TO COMPLEX BENDINGS OF SOUTHERN STREAM JET. AVN PINPOINTS CENTRAL TX
IN STRONG KINKING OF SOUTHERN STREAM...POSSIBLE SOURCE REGION OF A
LATE FRIDAY NIGHT MCS.

THE EXTENDED PERIOD WILL BE SOMEWHAT DEPENDENT ON THE EVENTUAL
MOVEMENT OF A STALLING FRONT OVER THE REGION ON MONDAY. FOR NOW...
GOING WITH CHANCE SOUTH OF FRONT...SLIGHT CHANCE NORTH...WITH
ASSUMPTION FRONT MOVES SOUTH TOWARDS THE GULF BY TUESDAY. LEAVING
IN LOW CHANCE BEHIND FRONT AS IT APPEARS MOISTURE WILL CONTINUE TO
WRAP BACK FROM E-NE FLOW. THIS MAY WELL BE ENOUGH TO KEEP
TEMPERATURES FROM BOUNCING BACK ABOVE THE 90 DEGREE MARK THROUGHOUT
NEXT WEEK.

VII

SHV 72/88/72/87  5324
MLU 72/87/71/90  5324
TXK 72/88/71/84  6335
TYR 72/91/73/86  5235
LFK 72/90/73/90  4224

.SHV...NONE.
Hazardous weather outlook, Jun 12, 12:00 PM CDT, 6 hours 38 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
STRONG THUNDERSTORMS WERE MOVING INTO THE EAST TEXAS LAKES REGION BY
MIDDAY. THESE STORMS MAY INTENSIFY AND BECOME SEVERE ACROSS
PORTIONS OF TEXAS AND LOUISIANA...MAINLY SOUTH OF INTERSTATE 20...
DURING THE AFTERNOON. HOWEVER...ONLY MARGINALLY SEVERE WINDS AND
HAIL IS EXPECTED FROM THESE STORMS.

A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE SOUTHERN
PLAINS LATER IN THE EVENING. MORE WIDESPREAD SEVERE WEATHER IS
POSSIBLY DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE FOUR
STATES REGION FRIDAY AND POSSIBLY INTO THE WEEKEND. HUMID AND
UNSTABLE CONDITIONS...COMBINED WITH UPPER LEVEL DISTURBANCES...WILL
KEEP A CHANCE OF THUNDERSTORMS OVER THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY POSSIBLY BE NEEDED...MAINLY TONIGHT.

In the hours before

Local storm report, Jun 12, 3:47 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
347 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    QUITMAN                   TX   WIND DAMAGE
06/12/03   WOOD                           ISOLATED REPORTS OF TREES
                                          AND POWER LINES DOWNED
                                          COUNTY WIDE. REPORT FROM
                                          LOCAL LAW ENFORCEMENT AND
                                          POWER COMPANY.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:54 AM CDTSevere Thunderstorm WarningSHVSmith, Wood66 min
Jun 12, 2:39 PM CDTSevere Thunderstorm WarningSHVWood66 min
Jun 12, 6:12 PM CDTSevere Thunderstorm WarningSHVNacogdoches48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.